Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 409, NWS Jackson, MS

June 23, 2009Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 23, 2009, 1:40 PM CDT for Leflore County, Sunflower County, Mississippi. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2009, 1:40 PM CDT (18:40 UTC)
Expired
Jun 23, 2009, 2:17 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Leflore County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 164 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:50 PM CDTTSTM WND DMGDoddsville, MSSTORAGE SHED BLOWN OVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1791 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 231840
SVRJAN
MSC083-133-231930-
/O.NEW.KJAN.SV.W.0409.090623T1840Z-090623T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
  CENTRAL SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITY OF RULEVILLE...

* UNTIL 230 PM CDT

* AT 139 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5       
  MILES NORTHWEST OF MINTER CITY MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RULEVILLE BY 155 PM CDT...
  BLAINE BY 205 PM CDT...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

LAT...LON 3381 9027 3352 9041 3358 9066 3382 9050
TIME...MOT...LOC 1839Z 034DEG 27KT 3379 9043

$$


7
2 follow-up statements
000 
WWUS54 KJAN 231901
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT TUE JUN 23 2009

MSC083-133-231930-
/O.CON.KJAN.SV.W.0409.000000T0000Z-090623T1930Z/
SUNFLOWER MS-LEFLORE MS-
201 PM CDT TUE JUN 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN LEFLORE AND EAST CENTRAL SUNFLOWER COUNTIES...

AT 201 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
EAST OF RULEVILLE MOVING SOUTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RULEVILLE BY 215 PM CDT...
  DODDSVILLE BY 225 PM CDT...
  BLAINE BY 230 PM CDT...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

LAT...LON 3381 9027 3352 9041 3358 9066 3382 9050
TIME...MOT...LOC 1901Z 028DEG 14KT 3375 9046

$$


7
000 
WWUS54 KJAN 231917
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CDT TUE JUN 23 2009

MSC083-133-231926-
/O.CAN.KJAN.SV.W.0409.000000T0000Z-090623T1930Z/
SUNFLOWER MS-LEFLORE MS-
217 PM CDT TUE JUN 23 2009

...SEVERE THUNDERSTORM WARNING CANCELLED FOR NORTHWESTERN LEFLORE 
AND EAST CENTRAL SUNFLOWER COUNTIES...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. 

LAT...LON 3381 9027 3352 9041 3358 9066 3382 9050
TIME...MOT...LOC 1916Z 034DEG 27KT 3356 9062

$$


7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:56 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 23, 10:56 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1056 AM CDT TUE JUN 23 2009

.UPDATE...LITTLE CHANGE TO OVERALL FORECAST AS WWD SHIFTING UPPER
LEVEL ANTICYCLONE OVER ERN OK HEADING TOWARD THE PANHANDLE. WATER
VAPOR SATELLITE IMAGERY SHOWING A VERY WEAK TROUGH AXIS SLIDING SWD
THROUGH THE TN VALLEY REGION WITH A BAND OF HIGHER VAPOR CONTENT
FROM THE MID SOUTH INTO NWRN FL. OVERNIGHT AND MORNING RUNS OF THE
WRF-NMM AND RUC HOLDING OUT HOPE FOR ISOLATED TSRA POPPING IN THIS
AXIS DURING THE AFTERNOON ROUGHLY FROM THE DELTA REGION INTO EAST
CENTRAL MS. IF AND WHEN STORMS MANAGE TO POP...DRY AIR ENTRAINMENT
ALOFT COULD EASILY PRODUCE SOME GUSTY DOWNBURST WINDS AS DCAPES
IN THE 1200-1500J/KG RANGE.

TEMPS RUNNING 1-2F HOTTER THAN MONDAY AND RECORD HIGHS WILL BE
TESTED THIS AFTERNOON. SOME OF THOSE INCLUDE:

SITE  6/23        6/24

GLH  99 (1953)  99 (1954)
GWO 100 (1954) 100 (1953)
HBG  99 (1960)  98 (1952)
JAN 101 (1897) 101 (1897)
MEI 101 (2006) 100 (1944)
TVR  98 (1969)  98 (1969)

UPDATES SHOULD ALL BE AVAILABLE AND TEXT ISSUES WITH OUR WEBPAGES
SHOULD ALSO BE RESOLVED./40/

REST OF PREVIOUS DISCUSSION: THE HEAT ADVISORY FOR TODAY WILL
CONTINUE...BUT IT SHOULD BECOME MORE OF A MARGINAL EVENT AND WILL
HOLD OFF ON EXTENDING THE ADVISORY AS YET.

MEANWHILE...A SHARP UPPER LEVEL TROUGH OVER THE ERN CONUS IS SENDING
A WEAK SHORTWAVE TROUGH SOUTHWARD INTO THE ERN PERIPHERY OF THE
RIDGE. ISOLATED SHOWERS/TSTMS ARE EXPECTED TO DEVELOP THIS AFTN IN
ASSOC WITH SUBTLE HEIGHT FALLS AND INTENSE SFC HEATING. PRECIP WATER
VALUES > 1.5 INCHES POOLING ALONG THE BOUNDARY WILL BE SUFFICIENT
FOR TSTMS. STEEP LOW LEVEL LAPSE RATES AND DEEP RELATIVELY DRY
SUB-CLOUD LAYERS WOULD BE SUPPORTIVE OF STRONG WIND GUSTS WITH ANY
STORMS AND 15-20KTS OF MID LEVEL FLOW COULD HELP TSTMS ORGANIZE INTO
CLUSTERS WHICH WOULD FURTHER ENHANCE WIND POTENTIAL. WILL KEEP
MENTION OF STRONG/SVR STORMS IN THE HWO. MODELS ARE IN GREAT
AGREEMENT THAT THE SHORTWAVE WILL MOVE OUT ALLOWING HEIGHTS TO RISE
SLIGHTLY AGAIN OVER THE ARKLAMISS LATE WED/WED NIGHT.

THURSDAY THROUGH NEXT TUESDAY...MORE HOT AND HUMID CONDITIONS WILL
PERSIST ACROSS THE FORECAST AREA THROUGH THE END OF THE WORK WEEK
DESPITE THE UPPER RIDGE CONTINUING TO RELINQUISH ITS GRIP ON THE
REGION. SOME SLIGHT CHANCE POPS DO LOOK TO ENTER BACK INTO THE
FORECAST ON FRIDAY AS ANOTHER WEAK BOUNDARY TRIES TO SINK SOUTH
THROUGH CWA. MOST OF THE AREA WILL REMAIN DRY THOUGH.

THE BEFORE MENTIONED BOUNDARY WILL WASH OUT...BUT WITH DAYTIME
HEATING IT COULD SERVE AS A FOCUSING MECHANISM FOR A FEW STORMS
SATURDAY AFTERNOON.  RAIN CHANCES LOOK TO INCREASE AGAIN ON
SUNDAY...ESPECIALLY IN THE NORTH...AS BOTH THE EUROPEAN AND THE GFS
ARE NOW TRYING TO DRAG A COLD FRONT INTO THE CWA...AND MEANDER IT
ACROSS THE FORECAST AREA THROUGH THE FIRST HALF OF THE WORK WEEK.

IF THIS EXTENDED SOLUTION PANS OUT...ITLL CERTAINLY BE WELCOMED BY
MOST AS IT COULD BRING TEMPORARY RELIEF TO THE DOWN RIGHT HOT
TEMPERATURES AND LACK OF RAIN WEVE SEEN ACROSS THE FORECAST AREA
THE PAST COUPLE OF WEEKS. /19/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. A
BOUNDARY WILL MOVE THROUGH THE REGION THIS AFTERNOON/EVENING...WHERE
A FEW CLOUDS MAY DEVELOP. AT THIS TIME RAIN CHANCES ARE VERY SMALL...
GENERALLY 10 PERCENT OR LESS...SO IT WILL NOT BE ADDED TO ANY
FORECAST SITE. NORTHERLY WINDS WILL CONTINUE AT ALL SITES THROUGH
WEDNESDAY. HIGH PRESSURE WILL RETURN BY THURSDAY...SO VFR CONDITIONS
SHOULD PREVAIL AT ALL SITES THROUGH THURSDAY. NO OBSTRUCTIONS ARE
EXPECTED AT THIS TIME...BUT WITH THE HEAT THERE MAY BE SOME HAZE EACH
AFTERNOON...REDUCING VISIBILITIES TO AROUND 5SM./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON      101  74  98  72 /  12   9   4  10
MERIDIAN     100  71  97  70 /  13  11   7   8
VICKSBURG     99  73  98  72 /  11   8   5   9
HATTIESBURG  100  74  98  73 /  12  17   6   5
NATCHEZ       98  71  97  72 /  11  16   5   3
GREENVILLE   100  75  98  71 /  10  11   3   8
GREENWOOD    100  75  99  71 /  13   8   3   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025>066-
     072>074.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, Jun 23, 5:20 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
520 AM CDT TUE JUN 23 2009

MSZ028>033-037>039-044>046-050>052-056>058-065-066-073-074-240930-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-
CLARKE-COVINGTON-JONES-LAMAR-FORREST-
520 AM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN PORTION OF
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY DUE TO VERY HIGH LEVELS OF HEAT
STRESS. HEAT INDEX VALUES WILL TOP OUT BETWEEN 103 AND 107 DEGREES.

ISOLATED STRONG OR EVEN SEVERE STORMS LOOK TO BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING...ESPECIALLY IN AREAS EAST OF I-55. ANY
STORMS THAT DEVELOP WILL BE FEW AND FAR BETWEEN...BUT THE ONES THAT
DO WILL BRING THE RISK FOR DAMAGING WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>043-047>049-053>055-059>064-072-240930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-
COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-MARION-
520 AM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY DUE TO VERY HIGH LEVELS OF HEAT
STRESS. HEAT INDEX VALUES WILL TOP OUT BETWEEN 103 AND 107 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

In the hours before

Special weather statement, Jun 23, 1:29 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT TUE JUN 23 2009

MSZ018-019-025-231930-
BOLIVAR MS-SUNFLOWER MS-LEFLORE MS-
129 PM CDT TUE JUN 23 2009

AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WERE LOCATED FROM MOUND BAYOU TO MINTER CITY...MOVING SOUTH
AT 15 MPH.

VERY HEAVY RAIN...PEA SIZED HAIL ALONG WITH CONTINUOUS CLOUD TO
GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN LEFLORE...NORTHEASTERN SUNFLOWER AND EAST
CENTRAL BOLIVAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

7

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:42 PM CDTSevere Thunderstorm WarningJANWashington19 min
Jun 23, 3:12 PM CDTSevere Thunderstorm WarningJANBolivar48 min
Jun 23, 3:29 PM CDTSevere Thunderstorm WarningJANAttala, Leake61 min
Jun 23, 4:29 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo17 min
Jun 23, 5:00 PM CDTSevere Thunderstorm WarningJANClay, Oktibbeha, Webster48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.